Both problems have a wide number of causes, and treating the underlying problem will correct the disturbance once identified. Today, I will deal with hyperkalaemia.
Hyperkalaemia (K >5.0mmol/L)
Hyperkalaemia appears to become a problem for most patients when the level is >6.5mmol/L at which time the cardiomyocytes are most unstable and it is possible to develop life threatening dysrhythmias.
The typical ECG shows hyperacute T waves (Tall Tented T waves) and this should cause the doctor to act quickly-- this is a Medical Emergency. Other features include flat P-waves, increased PR interval. The QRS patten can eventually widen leading to a sinusoidal patterns and eventually VT/VF.
Causes of Hyperkalaemia
Dietary-- often forgotten! However, bananas, citrus fruits e.g. grapefruits, oranges have high levels of K. Salt substitutes, herb and nutritional preparations e.g. PEG feeds.
Drugs-- Lactulose (contains K), K supplements, ACEI / ARB / Aldosterone inhibitors can result in high K levels. Nephrotoxic drugs e.g. vancomycin, gentamicin can cause intrinsic renal dysfunction and the uraemia results in hyperkalaemia.
Other drugs known to raise K levels include:
Beta-blockers (reduced renin secretion and reduced cellular uptake of K), Heparin, Septrin / Bactrim (blocks apical membrane Na channels in distal nephron thereby inhibiting K secretion), Pentamidine, Penicillin G potassium, ketoconazole (impairs aldosterone metabolism, reduces aldosterone)
Aspirin overdose can result in a metabolic acidosis and hyperkalaemia. If an overdose of drugs is suspected and the patient has an acidosis, always check aspirin levels. In any case, aspirin lab levels should always be a routine tests in any overdose, including acetaminophen and tricyclic antidepressant levels.
Drinking de-icer Ethylene Glycol can also result in a metabolic acidosis and hyperkalaemia may result.
Infection- Sepsis resulting in renal injury from direct toxin effects to septicaemic shock can cause hyperkalaemia.
Endocrine-- Addison's disease ( low Na: High K), Diabetic Ketoacidosis, Hyperglycaemic Hyperosmotic Syndrome with renal failure can cause increased K.
Trauma-- Rhabdomyolysis from trauma, shock or infection results in release of large amounts of K which can result in cardiac arrest. Hypertonicity e.g. from a syndrome of hyperpyrexia related to anti-psychotic medication can result in rhabdomyolysis and raised K.
Haematological-- Haemolytic anaemia can result in intracellular release of K as can tumour lysis syndrome. Traumatic taking of blood can give a false reading of hyperkalaemia although most labs will report that the blood was haemolysed. Stored red blood cells release their K and hence, infusion of such cells might result in hyperkalaemia especially if the patient already has an underlying problem with raised K e.g. renal failure.
Metabolic-- metabolic acidosis of any cause can result in hyperkalaemia as a result of the competition for H/K release from the kidney into the urine. Hence, renal failure, hepatic failure, respiratory failure (type 2) and cardiac failure can all result in acidosis and hyperkalaemia.
Lactic acidosis from muscles hypoxia from hypoperfusion can result in raised K levels.
Type 4 Renal tubular acidosis (unresponsiveness to aldosterone) raises K levels too.
Familial Hyperkalaemic Paralysis and other rare genetic disorders.
1) Calcium Gluconate 10ml 10% solution given over 2 mins- stabilises cardiac muscle cells
2) Glucose-Insulin infusion: 50ml of 50% glucose with 20 units of rapid insulin given to the patient over 1 hour
3) The above measures can be repeated if K level fails to decrease
4) Beta- stimulant drugs e.g. salbutamol, メプチン will cause a Temporary flux of K into cells thereby decreasing serum K levels. This can be given via a nebuliser in the ER department or on the ward
5) Furosemide (ラシクス） can sometimes be given provided that the cause is considered to respond to such therapy. However, it would be inappropriate to give such therapy if there is an element of dehydration as it would make that problem worse, whereas in fluid overload, it might be an appropriate therapy to use.
6) Ion Exchange Resins-- Calcium Resonium can be given orally or rectally and they will exchange one Ca ion for two K ions. They will cause a gradual decrease in K level over hours to days and so although they can be given during the emergency period, their effect will not be evident immediately. They can also cause constipation so make sure than a laxative is provided and not with Lactulose!!!
7) Infusion of bicarbonate-- can sometimes be considered but usually this is only given if the pH of the blood is very low e.g. pH<7.2, style="color: rgb(102, 51, 255);">8) Haemofiltration / Dialysis-- sometimes the patient will not respond to conservative less interventional therapies and so detoxifying the blood using haemofiltration / dialysis may be the only effective method for treating the high K levels. It is often best to speak to the nephrology services earlier rather than later so that preparations can be made to haemodialyse patients.
Clinical Gem: Insulin therapy is less likely to work if the patient is dehydrated or has a poor circulation as insulin needs blood to get to muscle!! Hence, always correct fluid balance status in your patients.
Assess fluid status by checking pulse, blood pressure, skin turgor, mucous membranes (is the tongue dry?), urine output (should be as a minimum 0.5ml/kg/hr; so in a 60 kg male = 30ml urine per hour) and consider CV line insertion and monitoring CV pressure.